Q. Can Venlafaxine and Mirtazapine be used together?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr. Divya Banu M
Published on Nov 25, 2019

Hi doctor,

I am currently taking Venlafaxine and Mirtazapine together. There are discussions around adding Wellbutrin as well, I just wanted to get someone else thoughts on that combination of three drugs. Is it safe? Would it be effective? And is it a known combination of drugs which has been specificied before?

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

Combination antidepressant therapy works better if first line monotherapy has not been effective. I note that you are diagnosed with depression, anxiety and PTSD which can sometimes be challenging but gets better with the right treatment regimen. Different combination or augmentation strategies are used for better response. Usually, it will involves combining different types of antidepressants.

Venlafaxine (SNRI type) and Mirtazapine (NaSSA type) is a known combination deemed to be safe and used therapeutically. Adding Wellbutrin (Bupropion) is not used routinely but the rationale is understandable. Bupropion is a NDRI (norepinephrine-dopamine reuptake inhibitor) type atypical antidepressant. Bupropion is also used in smoking cessation.

In your case, Is Bupropion used as an additional augmentation drug or to counteract any side effect like sexual dysfunction? Combination of antidepressants can lead to relatively more side-effects including serotonin syndrome. Decision to combine drugs is made by carefully weighing up the benefits and risks involved. If benefits outweigh the possible risks, it is worthwhile trying the combination cautiously. Risk will be more if you have any pre-existing health problems like hypertension, seizures, etc. Complex decision like this are usually made by psychiatrists in specialist/tertiary medical centres.

Whenever combination antidepressants are used, the prescribing consultant and treating team will have to follow up closely, monitoring the dose response and look out for any treatment emergent side effects. Usually there will be regular follow up reviews especially during the initial period. Also always inform or remind if you visit any other doctor about being on combination antidepressants if you are prescribed any other medication (like certain antibiotics) to avoid possible drug interactions.

Finally, I believe you are also receiving psychotherapy in addition to medication. In many instances, psychotherapy acts as a good augmentation strategy to manage depression and anxiety disorders.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is it fine to get visual hallucinations after taking Mirtazapine?

Query: Hello doctor, I am on Mirtazapine for the past four months, treating episodical depression and panic attacks. Overall it was going good but yesterday I have experienced visual hallucinations for the first time. I will see my doctor in half a month only. Should I be worried?  Read Full »

I am an anxiety patient and using Mirtazapine. How long can I continue this?

Query: Hello doctor,I am an anxiety patient with 80 kg weight and 5.5 height. I am using the Mirtazapine tablet for a year. I have withdrawn it some times but faced some panic attacks. Please suggest to me how long I can continue this?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.